Author Topic: Are prostaglandins the problem?  (Read 7000 times)

Roland Rock

  • Newbie
  • *
  • Posts: 3
Are prostaglandins the problem?
« on: October 06, 2015, 11:07:11 PM »
I've suffered from POIS for 25 years. (Never even knew it had a name until I stumbled on this site today!)  Here's what I've learned about my specific case: 

I believe it is a prostaglandin malfunction.  I believe this to be the case because of my particular symptoms, my experiences with Indomethacin, and the things I've learned on this site that all point to prostaglandins. 

My experience with indomethacin is interesting.  My biggest POIS issue was headaches.  I ended up being prescribed Indomethacin as a Hail Mary preventative about six years ago.  I tried it.  It did nothing as a preventative, or as a pain reliever.  Fast forward to a year ago and I see the Indomethacin at the bottom of the drawer.  I decide to try it again in a double dose as a preventative.  Again nothing that night.  But the next day after lunch I felt it kick in.  Come to find out, Indomethacin is fat soluble!  I'd been taking it the wrong way! 

From that day on I was able to use Indomethacin post O and it was pretty miraculous.  My Maxalt usage (brand only - $40 per pill) fell about 75%.  I had no fatigue, no headache, no rapid pulse, no brain fog, no nuttin'. 

Things were great... until the supply I had ran out.  Turns out the FDA put Ivax Pharmaceuticals out of business.  I've since tried every other manufacturer of this drug and none of them work near as well as the Ivax stuff.  So it's back to almost square one.  But I'm wiser.   

What Indomethacin does, good Indomethacin that is,  better than any other NSAID is reduce the full spectrum of prostaglandins.  It worked in my case. 

Seems like niacin has a prostaglandin connection. Prostate glands are sex organs. Semen has prostaglandins. Headaches can be from inflammation from prostaglandins.  Every symptom of POIS can be tied to prostaglandins. Finally, NSAIDs hit prostaglandins, and none more completely than...good Indomethacin! 

I think prostaglandin malfunction (hyper-prostaglandinism?) is the the #1 POIS culprit, at least in my case.  Maybe yours too?  Let me know your thoughts...         

Quantum

  • Administrator
  • Hero Member
  • *****
  • Posts: 1460
Re: Are prostaglandins the problem?
« Reply #1 on: October 07, 2015, 10:06:35 PM »
Welcome to this board, Roland !

It is great to find out that we are not alone in the world with this condition.  This forum is also a great place to find support, and also information and ideas about POIS.

Thanks for your input about prostaglandins.  As you may have seen, prostaglandins has already been discussed on the forum, from different perpectives.  For example, the fact the the a niacin flush, before release, has been shown beneficial to a certain number of POIS sufferers, and that it is known that the niacin flush is linked to PGE2,  it has lead to discussions on PGE2 and other PGs  ( you can find such a discussion here: http://poiscenter.com/forums/index.php?topic=426.msg4870#msg4870 and elsewhere on the forum.  There is a forum search function on the top left of the home page )

Also, Dr Waldinger, in his 2011 paper,, has made the hypothesis that there is an allergy reaction in POIS, and also an hypersensitivity reaction of Type IV, so that means a lot of inflammation, produced by the many branches of the immune system, including COX-1 and COX-2, leading to prostaglandins productions. 

I have a few questions for you, answer only if you want to.

What dose of indomethacin is your "double dose"?  50mg ?

Have you tried some other older, non-specific for COX-2, NSAIDs, like naproxen ? ( note: naproxen is available OTC, here ) .  Some members have reported some relief from ibuprofen, which is also an older NSAID.

Have you been diagnosed with migraine, since you have been prescribed Maxalt ?  If so, it may be possible that POIS acute phase may cross trigger a migraine for you as well.


Quote:

"I think prostaglandin malfunction (hyper-prostaglandinism?) is the the #1 POIS culprit, at least in my case.  Maybe yours too?  Let me know your thoughts...        "

I also believe that there is an immunological part in POIS, including prostaglandins, and others immune messengers.   If interested, you can find at http://poiscenter.com/forums/index.php?topic=2078.msg16431#msg16431 a detailed description of my current view on POIS physiopathology.  You will find as well many other posts of other members presenting their own hypothesis.  Since the POIS puzzle in not solved yet, there is no definite answer for now as to which hypothesis is better than another.





« Last Edit: October 08, 2015, 07:37:36 AM by Quantum »
You are 100% responsible for what you do with anything I post on this forum and of any consequence it could have for you.  Forum rule: ""Do not use POISCenter as a substitute for, or to give, medical advice" Read the remaining part at http://poiscenter.com/forums/index.php?topic=1.msg10259#msg10259

Roland Rock

  • Newbie
  • *
  • Posts: 3
Re: Are prostaglandins the problem?
« Reply #2 on: October 07, 2015, 11:53:01 PM »
Thanks for the reply, Quantum 

So much to learn now. 

In response to your questions:  I took 100 mg of Indomethacin once, and only once.  That's when I discovered it needed to be taken with fat.  My standard dose was 50mg immediately post orgasm.  Indomethacin was only effective as a prophylactic for me.  Once I get a POIS headache, Maxalt ,my favorite triptan (about 5mg - brand only) is the only relief. 

Regarding Indomethacin, there is a new brand version of Indomethacin called Tivorbex.  They tweaked some aspects of the drug and got a new patent.  It is not as effective for me as the Ivax version, which is no longer made.  It seems shorter acting, but I'm still experimenting with it.  I used to sleep the whole night without symptoms with Ivax.  Not with Tivorbex, or the other generics I've been able to find. (The Teva generic version was actually a neurotoxin.  I had peripheral neuropathy (numbness) in my foot, which lasted 6 months from Teva Indomethacin.) 

I have given all the other NSAIDs a try from time to time as a prophylactic and never had success.  Then again, until I discovered the fat soluble trick with Indomethacin, I'd given up on that too.  Maybe need to try everything again...  Recently tried diclofenac for the first time.  Nothing. 

And to your question about migraine, yes I'm a migraineur.  I agree with your assessment that as a migraine sufferer, my POIS cross triggers a monster headache.  In my constellation of symptoms, the headache was the black hole which sucked in all other symptoms.  Whenever I searched for information, I looked for "post coital headache" or something similar.  I found this site only by searching for some of my other symptoms, which for me were secondary to the elephant in the room.

My POIS onset coincided with a bad prostatitis case.  I've always assumed my symptoms were the result of some damage to the semen production process, which involves prostaglandin production.  Indomethacin, in it's best prostaglandin reducing form, was a game changer for me.  Now I'm trying niacin for the first time.  Fingers crossed...

Thanks for this site and the possibilities for knowledge, support, and treatment it offers us!       
« Last Edit: October 09, 2015, 08:39:19 AM by Roland Rock »

Quantum

  • Administrator
  • Hero Member
  • *****
  • Posts: 1460
Re: Are prostaglandins the problem?
« Reply #3 on: October 09, 2015, 07:35:16 PM »
Hi Roland,

I wish you good luck with niacin, it could add to your level of POIS symptoms relief.

As you are migraineur, I hope you totally avoid aspartame, the artificial sweetener.  It can be found in diet sodas, and in products reduced in calories, like diet meals and some yogourts, and in almost all sugar free chewing gum.  Aspartame, also called nutrasuc, is an excellent migraine inducer !  It takes about 3 to 4 weeks after someone has stopped absorbing it to clear it out of the body, and then after there is a marked reduction in both frequency and severity of the migraine episodes.

It is quite interesting that you are able to link the initial cause of your POIS to a bad prostatitis case.  Does the prostatitis has caused an immune dysfontion, or a physical damage to a specific structure? It would be useful to be able to find out, but for now, not much is known.  Hopefully, the on-going Rutgers research on POIS, funded by this very forum, may bring some more information on the cause of POIS. 

You are 100% responsible for what you do with anything I post on this forum and of any consequence it could have for you.  Forum rule: ""Do not use POISCenter as a substitute for, or to give, medical advice" Read the remaining part at http://poiscenter.com/forums/index.php?topic=1.msg10259#msg10259

COLM_2

  • Global Moderator
  • Jr. Member
  • *****
  • Posts: 90
Re: Are prostaglandins the problem?
« Reply #4 on: October 13, 2015, 03:56:05 PM »
Welcome to the board Roland,

Keep reading through the information, and you may find new ideas and strategies to help in your POIS "symptom reduction" journey.

All the best,
Colm
Formerly user COLM (previous username accidentally deleted). Few decades with POIS.

POISrival

  • Jr. Member
  • **
  • Posts: 97
Re: Are prostaglandins the problem?
« Reply #5 on: October 19, 2015, 03:56:49 PM »
I used to get lots of reflief on diclofenac which inhibits the production of prostaglandin.

One of the papers on POIS ,that demografx sent me, mentioned a case "successfully" treated by diclofenac.
POIS is my worst enemy